Funnel Cloud, Fillmore
- When
- August 24, 5:58 PM CST
- Where
- Fillmore County, 0.69 mi N of Henrytown
- Reported by
- Trained Spotter
- Coordinates
- 43.610, -91.930
A funnel cloud was sighted north of Canton.
Storms moved across Minnesota throughout the day on August 24th and increased in strength over southeast Minnesota in the evening. One storm produced a funnel cloud that was sighted north of Canton (Fillmore County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storms moved across Minnesota throughout the day on August 24th and increased in strength over southeast Minnesota in the evening. One storm produced a funnel cloud that was sighted north of Canton (Fillmore County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 5:19 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 619 PM CDT Wed Aug 24 2022 .DISCUSSION...(This evening through Wednesday) Issued at 159 PM CDT Wed Aug 24 2022 Key Messages: - Showers/storms this evening - locally heavy rainfall - Additional showers/storms at times this weekend into early next week STORMS WITH LOCALLY HEAVY RAINFALL THIS EVENING... First piece of energy embedded in northwesterly flow aloft is producing scattered showers/isolated storms across southeast Minnesota and western Wisconsin early this afternoon per KARX radar. Stronger shortwave energy and associated surface low over western Minnesota will track across the area late this afternoon/evening. Showers and storms will re- develop and become more widespread after 21z today and continue into the evening hours. The latest RAP/NAM suggest up to 20 knots of 0-3km shear with up to 1500 j/kg mixed layer CAPE. A few of the storms late this afternoon/evening could be strong with the potential of hail and gusty winds. Timing looks to be from 23z today to 03z Thursday. Some of the storms will be efficient rain producers and potentially have locally heavy rain...as precipitable water values over the forecast are expected to be 1.5 to 1.75 inches late this afternoon into this evening. Surface low/shortwave energy departs slowly tonight into Thursday. Behind the surface low/shortwave energy low level moisture will allow for low stratus clouds or fog to form tonight. Clouds and a few showers/storms will linger into Thursday. Temperatures will be cooler with highs rising into mainly in the 70s. SHOWERS/STORMS AT TIMES THIS WEEKEND INTO EARLY NEXT WEEK... A brief break in rainfall is expected on Friday as upper level ridging passes overhead. Another trough will quickly replace it heading into Saturday, unfortunately setting the stage for what looks to be unsettled weather this weekend. The initial shortwave should arrive by Saturday morning. However, the majority of GEFS and EPS members would seem to suggest a mostly dry day for the bulk of the forecast area, especially east of the Mississippi River where instability will be extremely limited. Moisture transport and greater instability should be more focused off to our west, which favors keeping the better rain chances just off to our north and west. Showers/storms should increase in coverage across the area Saturday night into Sunday as the heart of the upper trough passes overhead. Looks like a feed of decent moisture transport into the area through that timeframe, nudging PWATs above 1.6 inches and progressively bringing modest instability into the forecast area. Final shortwave trough of the weekend looks to push through Sunday evening, in conjunction with a strengthening low level jet overhead. This looks to yield yet another round of decent shower/storm chances for most of the area, per GEFS/EPS ensembles. Not seeing much to suggest a severe weather potential with limited shear, but mostly tall/skinny CAPE profiles and favorable moisture indicates at least some potential for locally heavy rainfall. Something to keep an eye on. The general setup into early next week has a closed upper low spinning somewhere over the western CONUS with prevailing northwest flow aloft over the Upper Midwest. There looks to be some drying influence from a dampened upper ridge, but confidence in precipitation chances that far out is quite low. Near normal temperatures favored. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 619 PM CDT Wed Aug 24 2022 The main concern this evening are showers and storms passing through the region from west to east. Reduced visibilities and variable wind gusts can be expected if thunderstorms track directly over the airports. Fairly progressive system would have impacts for a couple hours before moving out of the region to the east later tonight. However, IFR ceilings quickly develop after 06z in wake of the exiting showers and storms. Visibility reductions to MVFR are also anticipated with the low ceilings, but should improve by 15z. Ceilings do not scatter out until later tomorrow afternoon. Winds will be light to variable overnight before increasing from the north tomorrow during the day. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...DTJ/Kurz AVIATION...Peters
Hazardous Weather Outlook National Weather Service La Crosse WI 210 PM CDT Wed Aug 24 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 210 PM CDT Wed Aug 24 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop heading into this evening. Organized severe weather is not expected, but a few storms could be strong. Locally heavy rainfall is likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday More storms are possible Thursday and this weekend. Severe weather is not expected Thursday. It is too early to ascertain the severe threat for the weekend. .SPOTTER INFORMATION STATEMENT... Rainfall reports of greater than 1 inch would be appreciated tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The La Crosse radar (KARX), 64 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted north of Canton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049369.